[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.5.76. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 3, 1996

Excessive β-Blockade With Timolol Eye Drops

Author Affiliations

Pharma-Logic Development, Inc San Rafael, Calif

JAMA. 1996;275(13):985. doi:10.1001/jama.1996.03530370023015
Abstract

To the Editor.  —The problem of cardiopulmonary β-blockade following glaucoma pharmacotherapy with ophthalmic administration of β-adrenoceptor antagonists is a major worry. Although the conclusions of Dr Edeki and colleagues1 regarding P-450 CYP2D6 phenotype and susceptibility to this undesirable effect are intriguing, there are several concerns about their methods and extrapolation to the clinical situation.It appears that drugs administered by the nasal route, used by the authors to minimize variability, may be more bioavailable to the systemic circulation than true ocular drug instillation as is used therapeutically. The mean plasma levels of timolol observed within the first hour in their study were approximately 2 to 4 ng/mL, and are higher than levels reported with ocular instillation, approximately 1 ng/mL.2,3 The theoretical route of ophthalmic timolol into the systemic circulation is via the nasolacrimal duct, with absorption through the nasal mucosa. In turn, the venous system in the nasal

×